Wyoming, 2010

Winter Storm in Wyoming, November 22 to 23, 2010

November 22 to 23, 2010 · NWS RIW · 7 events in 7 counties and zones

A rapid succession of strong disturbances in northwest flow brought moderate to heavy snow and strong winds to the western mountains and valleys. Around six inches of snow fell in Star Valley and southern Lincoln County and wind gusted to 40 mph at times.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A rapid succession of strong disturbances in northwest flow brought moderate to heavy snow and strong winds to the western mountains and valleys. Around six inches of snow fell in Star Valley and southern Lincoln County and wind gusted to 40 mph at times. The combination of snow and wind caused hazardous driving conditions. The western mountains received 12 to 16 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Nov 22, 3:23 AM MST, 1 hour 37 minutes earlier.

Area forecast discussion, Nov 22, 3:23 AM MST, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
323 AM MST MON NOV 22 2010

.SHORT TERM...TODAY THROUGH WEDNESDAY NIGHT
A BAND OF MAINLY LIGHT SNOWFALL IS LIFTING NORTH OF HIGHWAY 26
EAST OF THE DIVIDE AS A SHORTWAVE TRACKS EAST NORTHEAST ACROSS
WYOMING. WILL LET THE ADVISORIES EAST OF THE DIVIDE EXPIRE BY 5
AM. IR SATELLITE IS INDICATING WARMING BEHIND THIS EXITING FEATURE
SO WILL ALSO LET THE ADVISORIES IN WESTERN WY EXPIRE AS WE
EXPERIENCE A RESPITE BETWEEN SYSTEMS.

THE NEXT FAST MOVING NORTHERN STREAM LEAD SHORTWAVE TROUGH NOW
PRODUCING ACTIVE WX OVER WESTERN ID/EASTERN OREGON SHOULD ARRIVE IN
WESTERN BY 00Z TUE AND WILL LIKELY PRODUCE A FEW INCHES OF
ADDITIONAL SNOWFALL LATE TODAY ACROSS WESTERN WY. THE AIRMASS WILL
BE RATHER UNSTABLE AS EACH SHORTWAVE CONTINUES TO COOL THE AIR ALOFT
WITH SOME NEGATIVE LIFTED INDICES ENHANCING LOCALIZED SNOWFALL.

THEN THE MAIN COLD CANADIAN TROUGH NOW OVER WESTERN CANADA...WHERE
H7 TEMPS ARE AROUND -30C...WILL TRACK SOUTH TO THE PACIFIC NORTHWEST
AS A CLOSED LOW BY 12Z TUESDAY MORNING. AHEAD OF THIS APPROACHING
FEATURE...AN INCREASINGLY STRONG WESTERLY DIFLUENT UPSLOPE FLOW
WILL GET UNDERWAY PRODUCING HEAVIER SNOWFALL IN WESTERN WY BY 06Z
TONIGHT. IN ADDITION...STRONG ISENTROPIC UPGLIDE WILL GET UNDERWAY WITH
80 KNOT WINDS PROGGED TO RIDE UP THE ISENTROPIC SURFACE. AS THE LOW
TRACKS EAST TO IDAHO...Q VECTOR FORCING AND STRONG ISENTROPIC LIFT
TOGETHER WILL CONTINUE TO PRODUCE HEAVY SNOWFALL THROUGH 06Z WED IN
WESTERN WY. DURING THIS TIME FRAME THE FLOW WILL BACK FROM THE WEST
TO SOUTHWEST AS THE CLOSED LOW APPROACHES. THIS WILL RESULT IN THE
HEAVIEST SNOWFALL SHIFTING FROM THE FAVORED WESTERN FACING SLOPES TO
THE FAVORED SOUTHWEST FACING SLOPES SUCH AS THE WEST SLOPE OF THE
WIND RIVER MTNS BY TUE NIGHT. THIS WILL RESULT IN A STAGGERED
BEGINNING AND ENDING TIME BY ABOUT 3 HOURS OR SO IN NW WY COMPARED
TO SW WY BUT WILL NOT NIT PICK FOR NOW. HAVE ALREADY HOISTED A WINTER
STORM WATCH FOR MOST OF THE WESTERN MOUNTAINS AND VALLEYS VALID FROM
06Z TONIGHT THROUGH 06Z WED. WITH FAVORED DENTRITIC GROWTH AT H7
TEMPS OF -15 AT THE BEGINNING AND ENDING OF THE EVENT...A SNOWFALL
RATE OF ONE INCH AN HOUR IS NOT OUT OF THE QUESTION AT SOME OF THE
HIGHER MTN LOCATIONS FOR 24 HOURS SO HAVE INDICATED UP TO TWO FEET
OF SNOW IN THE GRIDS WITHIN THIS TIME FRAME IN THE TETONS AND
SOUTHWEST YNP AND KEPT THE 20 INCHES IN THE SALTS AND 15 INCHES
GOING IN THE WEST SLOPE OF THE WIND RIVER MTNS. IN ADDITION...STRONG
WEST SOUTHWEST WINDS ALONG WITH THE SNOWFALL WILL IMPACT SOUTH PASS
IN THE SOUTHERN WIND RIVERS AS THE GRADIENT TIGHTENS ALONG WITH
STRONG WEST SOUTHWEST WINDS IMPACTING AREAS LIKE CHIEF JOSEPH
HIGHWAY IN THE ABSAROKAS.

AS FAR AS TIMING THE CLOSED LOW ACROSS WYOMING...THE NAM TRACKS IT
EAST ACROSS SOUTHERN WY AROUND 06Z THU...THE GFS ACROSS CENTRAL WY
AT 18Z WED AND THE EURO ALONG THE MT/WY BORDER AROUND 18Z WED. WILL
COMPROMISE WITH THE MIDDLE OF THE ROAD TRACK OF THE GFS. THE SLOW
TIMING OF THE NAM IS THE ODD MAN OUT SO WILL GO WITH THE TIMING OF
THE GFS AS WELL. THIS TIMING WOULD BRING THE STRONG ARCTIC COLD
FRONT SOUTH ACROSS WYOMING LATE TUESDAY NIGHT AND INTO WED MORNING
WITH A PERIOD OF SNOWFALL INITIATED BY THE SHARP BAROCLINIC BOUNDARY
WITH ONE TO TWO INCHES OF SNOW ACCUMULATIONS COMMON IN AREAS EAST OF
THE DIVIDE ALONG WITH PERHAPS 4 TO 6 INCHES IN THE BIG HORN MTNS.
LIGHT SNOW WILL CONTINUE IN WESTERN WY WED. THE NAM12 DEPICTS 3
HOURLY SURFACE 9MB PRESSURE RISES OVER THE WIND RIVER BASIN FOR WED
MORNING SO WILL INCREASE POST FRONTAL WINDS IN THAT AREA WED
MORNING. THE SNOW WILL BE LAST TO EXIT JOHNSON COUNTY WED AFTERNOON
BEFORE THE 1043MB SURFACE HIGH BUILDS INTO WY FROM THE NW USHERING
IN THE COLDEST AIRMASS OF THE SEASON WED NT. AS FOR TEMPS...THE
RELATIVELY COLD AIRMASS THAT HAS BEEN SITTING OVER NORTHERN WY SINCE
FRIDAY WILL REMAIN OVER THE AREA TODAY AND WILL MODIFY SOMEWHAT
TUESDAY AS MIXING OCCURS AHEAD OF THE CANADIAN WEATHER FEATURE. TUE
NT LOW TEMPS WILL BE BELOW ZERO IN NORTHERN AND WESTERN WY. BY
WEDNESDAY NT HOWEVER...MOST OF THE CWA WILL EXPERIENCE SUB ZERO
TEMPS WITH WESTERN WY SEEING 10 TO 20 BELOW.

.LONG TERM...THURSDAY THROUGH MONDAY
IN WAKE OF MULTIPLE STORMS OVER THE PAST WEEK...AN ARCTIC AIR MASS
WILL BE IN PLACE FOR THANKSGIVING. TEMPERATURES ARE EXPECTED TO BE
20 TO 30 DEGREES BELOW AVERAGE. DRY CONDITIONS ARE EXPECTED
THANKSGIVING...WITH THE EXCEPTION OF PERHAPS SOME SNOW SHOWERS
ACROSS THE NORTHWEST AND NORTHERN MOUNTAINS IN THE STRONG NORTHERLY
FLOW ALOFT.

MEDIUM RANGE MODELS HAVE MUCH LESS RIDGING OVER THE AREA FRIDAY AND
SATURDAY THAN OVER THE PAST COUPLE OF DAYS. GLOBAL MODELS ARE HAVING
A HARD TIME ON HOW MUCH A TROUGH ACROSS THE EASTERN PACIFIC WOULD
DIG BEFORE PUSHING EAST INTO THE ROCKIES.  THE 00Z GEM AND GFS ARE
MUCH FLATTER FRIDAY...WITH STRONG WESTERLY FLOW ACROSS THE
AREA...WITH PRECIPITATION BREAKING OUT ACROSS THE WEST...WHILE THE
ECMWF AND UKMET HAVE A SLIGHTLY MORE AMPLIFIED PATTERN WITH MORE
RIDGING AND DRY CONDITIONS OVER THE AREA FRIDAY. MEDIUM RANGE MODELS
ARE THOU IN GOOD AGREEMENT THAT THIS TROUGH WILL EVENTUALLY DIG INTO
THE ROCKIES NEXT WEEKEND. ALTHOUGH MAJOR TIMING ISSUES AND DETAILS
REMAIN...BEGAN TO INCREASE POPS FOR NEXT WEEKEND.

TEMPERATURES WILL BE A CHALLENGE TO SAY THE LEAST...ON HOW QUICKLY
THE ARCTIC AIR MASS WILL MODIFY...ESPECIALLY IN TRAPPED BASINS.
STILL WENT ON THE COOL SIDE...BUT NOT AS COLD AS YESTERDAY FOR FRIDAY
AND SATURDAY...AS THE FLOW AHEAD OF THE NEXT SYSTEM COULD HELP MIX
OUT THE ARCTIC AIR.  ALSO...WITH LESS RIDGING AND BASIN INVERSIONS
NOT AS STEEP...FOG SHOULD BE LESS OF AN ISSUE...BUT WILL STILL
PROBABLY OCCUR IN SPOTS.  MOISTURE FROM UNFROZEN BODIES OF WATER IN
THIS VERY COLD AIR MASS SHOULD BE SUFFICIENT FOR SOME FOG THURSDAY NIGHT.

&&

.AVIATION...
AREAS OF MVFR CONDITIONS DUE TO LIGHT SNOW AND LOW CLOUDS WILL OCCUR
UNTIL 15Z IN NORTHERN WY NORTH OF LINE FROM KJAC TO KRIW TO KCPR.
THEN VFR CONDITIONS WILL PREVAIL DURING THE DAY AND EVENING. IN THE
CENTRAL AND SOUTH VFR CONDITIONS WILL OCCUR TODAY AND THIS EVENING. SOME
SNOW SHOWERS WILL DEVELOP OVER SOUTHERN WY AFTER 18Z WITH LOCAL MVFR
CONDITIONS. IN THE WEST TODAY VFR CONDITIONS WILL PREVAIL. THERE
WILL BE LIGHT SNOW OVER AND NEAR THE MOUNTAINS WITH MVFR TO IFR
CONDITIONS VCNTY OF THE MTS ALONG WITH FREQUENT MOUNTAIN OBSCURATION.

&&

.FIRE WEATHER...
LIGHT SNOW WILL CONTINUE IN WESTERN WYOMING TODAY. THE SNOW IN
WESTERN WYOMING WILL BECOME HEAVY AT TIMES TONIGHT AS A STRONG
CANADIAN WEATHER SYSTEM TRACKS SOUTHEAST TOWARD WYOMING. 12 TO 24
INCHES OF SNOWFALL COULD FALL ACROSS THE WESTERN WYOMING MOUNTAINS
BETWEEN TONIGHT AND TUESDAY NIGHT ALONG WITH 6 TO 12 INCHES OF SNOW
IN THE WESTERN VALLEYS. ON WEDNESDAY...SNOWFALL WILL SPREAD TO AREAS
EAST OF THE DIVIDE. BEHIND THIS CANADIAN WEATHER SYSTEM...A STRONG
COLD HIGH PRESSURE CENTER WILL MOVE INTO WYOMING WHICH WILL PRODUCE
THE COLDEST AIR OF THE SEASON BY WEDNESDAY NIGHT.

THE COLD AIRMASS THAT HAS BEEN SITUATED OVER NORTHERN WYOMING SINCE
FRIDAY WILL REMAIN IN PLACE TODAY AND WILL MODIFY SOMEWHAT ON
TUESDAY. MILDER TEMPERATURES WILL OCCUR TODAY AND TUESDAY ACROSS
CENTRAL AND SOUTHERN WYOMING. HOWEVER BY TUESDAY NIGHT WESTERN AND
NORTHERN WYOMING WILL EXPERIENCE BELOW ZERO TEMPERATURES. BY
WEDNESDAY NIGHT BELOW ZERO TEMPERATURES WILL OCCUR ALMOST
EVERYWHERE. TEMPERATURES IN WESTERN WYOMING WILL BE BETWEEN 10 AND
20 BELOW ZERO. EXCEPT FOR NORTHERN WYOMING WHERE TEMPERATURES HAVE
ALREADY BEEN FAIRLY COLD...MANY AREAS WILL SEE TEMPERATURES AROUND
30 DEGREES COLDER BY THE MIDDLE OF THE WEEK THAN WHAT HAS BEEN
EXPERIENCED DURING THE PAST SEVERAL DAYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM THIS EVENING THROUGH TUESDAY EVENING
WYZ001-002-012>014-023>027.

&&

SHORT TERM...LIPSON
LONG TERM...WM
AVIATION...AR
FIRE WEATHER...LIPSON
Hazardous weather outlook, Nov 22, 5:00 AM MST, 0 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
500 AM MST MON NOV 22 2010

WYZ001>020-022>030-231300-
ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST-
BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS-
EAST SWEETWATER COUNTY-FLAMING GORGE-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS-
NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN-
NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS-
ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES-
SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN-
SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY-
TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN-
UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN-
WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST-
YELLOWSTONE NATIONAL PARK-
500 AM MST MON NOV 22 2010

...WINTER STORM WATCH FOR WESTERN WYOMING FOR MONDAY NIGHT THROUGH
TUESDAY NIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ANOTHER WINTER STORM WILL AFFECT THE AREA LATE TONIGHT THROUGH
TUESDAY NIGHT...RESULTING IN SIGNIFICANT SNOWFALL ACROSS
WESTERN WYOMING. 12 TO 24 INCHES OF SNOWFALL ARE POSSIBLE ACROSS THE
WESTERN MOUNTAINS DURING THIS TIME FRAME ALONG WITH 6 TO 12 INCHES AT
THE ADJACENT LOWER ELEVATIONS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A VERY COLD AIRMASS WILL SETTLE ACROSS THE AREA TUESDAY AND
WEDNESDAY...WITH HIGHS OF SINGLE DIGITS AND TEENS SPREADING SOUTH
FROM NORTHERN WYOMING INTO CENTRAL AND SOUTHERN WYOMING TUESDAY AND
WEDNESDAY...WITH THIS ARCTIC AIRMASS REMAINING ENTRENCHED IN THE
NORTH CENTRAL BASINS THROUGH THE END OF THE WEEK. OVERNIGHT LOWS BY
WEDNESDAY NIGHT COULD EASILY REACH 10 TO 20 DEGREES BELOW ZERO
ACROSS THE WESTERN WYOMING WITH MOST OF THE REST OF THE AREA SEEING
TEMPERATURES ZERO TO 10 BELOW. THE COLDER VALLEYS IN NORTHWEST
WYOMING MAY SEE 30 TO 35 DEGREES BELOW ZERO THANKSGIVING MORNING.

ANOTHER STORM SYSTEM IS EXPECTED TO AFFECT THE AREA NEXT WEEKEND...
WITH SIGNIFICANT SNOWFALL AGAIN POSSIBLE...MAINLY ALONG AND
WEST OF THE DIVIDE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Salt River & Wyoming Ranges

When
November 22, 5:00 AM MST to November 23, 5:00 PM MST
Where
Salt River & Wyoming Ranges forecast zone
Reported by
SNOTEL
Coordinates
42.516, -110.286 (the zone’s center; the record gives no point)

Winter Storm, South Lincoln County

When
November 22, 6:15 AM MST to November 23, 8:00 PM MST
Where
South Lincoln County forecast zone
Reported by
Public
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Star Valley

When
November 22, 9:30 AM MST to November 23, 7:30 PM MST
Where
Star Valley forecast zone
Reported by
Trained Spotter
Coordinates
42.264, -110.656 (the zone’s center; the record gives no point)

Winter Storm, Yellowstone National Park

When
November 22, 11:00 AM MST to November 23, 3:00 PM MST
Where
Yellowstone National Park forecast zone
Reported by
SNOTEL
Coordinates
44.228, -110.089 (the zone’s center; the record gives no point)

Winter Storm, Upper Green River Basin Foothills

When
November 22, 11:00 AM MST to November 23, 5:00 PM MST
Where
Upper Green River Basin Foothills forecast zone
Reported by
SNOTEL
Coordinates
42.767, -109.915 (the zone’s center; the record gives no point)

Winter Storm, Teton & Gros Ventre Mountains

When
November 22, 11:00 AM MST to November 23, 2:00 PM MST
Where
Teton & Gros Ventre Mountains forecast zone
Reported by
SNOTEL
Coordinates
43.002, -109.948 (the zone’s center; the record gives no point)

Winter Storm, Jackson Hole

When
November 23, 7:00 AM MST to 6:00 PM MST
Where
Jackson Hole forecast zone
Reported by
Public
Coordinates
43.100, -110.623 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2010Every state in 2010This day in weather historyWarnings in Wyoming, November 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 264829, 264596, 264594, 264830, 264831, 264832, 264833.